Tornadoes · United States · Montana · 2011
EF0 tornado, Glasgow, Montana, June 29, 2011
This EF0 tornado ran 0.0 miles across Valley County on June 29, 2011, touching down at 7:09 PM MDT and reaching 1 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 29, 2011
- Touchdown
- 7:09 PM MDT (01:09 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 1 yards (1 m)
- Deaths
- 0
- Injuries
- 0
- County
- Valley County
- Touchdown point
- 48.006, -107.331
- Lift-off point
- 48.006, -107.331
- Record number
- 1106291909-01
What the Weather Service recorded
Unstable southwest flow aloft set the stage for thunderstorm development. Some of these storms turned severe, occurring mainly in Phillips and Valley counties.
Tornado briefly touched down in open country. Very brief dust cloud at the surface was observed with no damage. The funnel cloud and very weak landspout were observed by numerous NWS Glasgow employees. No wall cloud was present at the time of the event, but one did form after the funnel dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the tornado touched down at Jun 29, 3:32 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 29, 3:32 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED JUN 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT- LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S. UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY DISTINCT YET. THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40 KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA LOOKS GOOD. COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT. MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN. POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE AREA. LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF BRITISH COLUMBIA THIS WEEKEND. BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA. CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO CONTINUE BEING MONITORED. AES && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES && .HYDROLOGY... THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000 CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL BELOW FLOOD STAGE BY THIS WEEKEND. AES && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 4:02 PM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 402 PM MDT WED JUN 29 2011 MTZ016-017-021-022-059>061-302215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ020-023-024-062-302215- WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 29, 5:20 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 520 PM MDT WED JUN 29 2011 MTZ016-059-300015- PHILLIPS- 520 PM MDT WED JUN 29 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DODSON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALTA. LAT...LON 4868 10812 4841 10750 4820 10804 4834 10834 TIME...MOT...LOC 2320Z 206DEG 31KT 4839 10817 SCHNETZLER WEATHER.GOV/GLASGOW
Special weather statement, Jun 29, 5:33 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
533 PM MDT WED JUN 29 2011
MTZ016-060-300030-
PHILLIPS-
533 PM MDT WED JUN 29 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FOURCHETTE...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.
LAT...LON 4761 10858 4792 10828 4773 10766 4758 10815
4759 10820 4758 10824 4759 10826 4756 10835
4759 10839 4758 10843 4761 10845 4759 10851
4761 10852
TIME...MOT...LOC 2333Z 218DEG 40KT 4761 10838
SCHNETZLER
WEATHER.GOV/GLASGOWLocal storm report, Jun 29, 6:34 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
634 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST SW MALTA 48.36N 107.87W
06/29/2011 E60 MPH PHILLIPS MT TRAINED SPOTTER
&&
BBLocal storm report, Jun 29, 6:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
647 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL WAGNER 48.37N 108.08W
06/29/2011 E2.75 INCH PHILLIPS MT PUBLIC
ESTIMATED BASEBALL SIZE HAIL KNOCKING HORSES OVER.
0625 PM HAIL 7 N FOURCHETTE 47.83N 107.97W
06/29/2011 E0.88 INCH PHILLIPS MT TRAINED SPOTTER
ESTIMATED NICKEL SIZED HAIL. MEASURED 0.40 INCHES OF
PRECIP.
&&
BBLocal storm report, Jun 29, 6:53 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL CONTENT 48.02N 107.56W
06/29/2011 E1.75 INCH PHILLIPS MT CO-OP OBSERVER
ESTIMATED GOLF BALL SIZED HAIL.
&&
RMETZGERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Glasgow Intl Airport, MT (KGGW), 00:00Z
1.2 hours before the tornado, 59 km from the path. June 30, 2011.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -109 J/kg
- Surface CAPE
- 5110 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Glasgow International Airport (GGW), 58 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Glasgow radar (KGGW), 57 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are
The other tornadoes of June 29, 2011
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 29 | 7:09 PM MDT | EF1 | Phillips, MT | 0.8 | 25 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.